Pregnancy and anti-depressants..?(3 Posts)
I'm 30 weeks pregnant. Prior to pregnancy I was taking 40mg Citalopram a day and reduced down to 20mg a day just before I got pregnant. With my first pregnancy I stopped taking the anti-depressants immediately and was able to cope fine but this time I just didn't feel as able to. I spoke to my GP and he said to reduce down gradually with the intention of stopping completely by the third trimester. I was down to one 20mg tablet a week but I'm struggling to reduce down any further, in fact I'd say I'm even struggling with just that one tablet a week. I went to my GP and he said to try taking 10mg every 4 days first of all and then try to stretch that out further until I can stop completely.
It's such a small dosage that I wonder if it's completely psychosomatic now and it's like a crutch that I just can't let go of. But at the same time I'm starting to feel quite low and generally quite inadequate and when I've felt like this before this is when I've needed to up my dose, not reduce it.
I don't really know what my question is. I just wonder if anyone has any advice or can relate to how I'm feeling. I suppose I just needed to get this out - sorry if it reads as a big rambling mess.
Hi, I'm on 20 mg citalopram and in the 2nd trimester of my 2nd pregnancy (didn't take it at all in my first pregnancy; the reasons I'm on it are complicated but it helps with a mix of physical and mental health issues I have). I have taken different doses of citalopram over a long (20 year) period so have some experience.
I'm not clear if you're still on the 20 mg once a week or 10 mg once every few days now? IME there is no such thing as a dosage that is so small as to be psychosomatic - I've had very strong reactions to a much smaller dose than 10 mg. I do think that 20 mg once a week is likely to be a very unhelpful way of taking it, 20mg is still a significant therapeutic dose and you're likely to be going through cycles of the start-up side effects and then withdrawal symptoms. 10 mg every few days would probably be better - when I have cut down/come off it, I've gone from 10 mg per day, to 10 every 2 days, then every 3 days etc. but very slowly... only changing the dose once every few weeks. Can you discuss maybe going back to 10 mg per day and seeing if you stabilise on that before cutting down in a more controlled way?
Have you asked your GP why exactly they think it's so important for you to come off by the third trimester? What do they think are the risks to your baby? Both my GP and consultant obstetrician are happy for me to stay on 20 mg throughout the pregnancy, delivery and breastfeeding. Have you seen anyone with more expertise e.g. a perinatal health specialist (ideally) or an obstetrician? Your GP doesn't sound like he's thought about this particularly carefully.
Hope that helps and you can get back on track again soon.
Thank you very much for your response.
I realised when I read my post back that it wasn't very clear about what I'm taking now - I'm now taking 10mg every 4 days, although I took a tablet yesterday (10mg) after only 2 days as I really feel I'm struggling at the moment and I'm going to aim for a 10mg tablet every 3 days instead and then try to stretch to every 4 days, then 5 etc.
The reason my GP said to be off of them by the third trimester is because he said there's evidence to suggest that the baby could experience withdrawal from stopping the medication in the same way that we would. As my daughter was born at 28 weeks and I'm at risk of a premature delivery I think he set the beginning of the third trimester as the target to ensure I would have stopped taking them by the time the baby's born even if it does come early.
I am under the care of a consultant (because of the risk of premature birth) and she's never been concerned about the amount that I'm taking but I've never purposely discussed it with her. I thought my GP had a fairly good understanding but I was kind of annoyed because at my 12 weeks scan the sonographer was really against taking any anti-depressants in pregnancy as he said it increases the chance of chromosomal defects. It made me feel really guilty and I stopped taking the medication immediately (from 20mg every day) and about a week later I felt absolute shit and went to my GP who basically agreed about the chromosomal defects but said it was better to reduce the medication gradually. It pissed me off because he hadn't mentioned anything about that when I first spoke to him about taking them.
I also have a prescription for Sertraline as I had PND and PTSD after my daughter's birth and I know I'm at risk again so having them makes me feel better that I at least have that option - he prescribed Sertraline for after delivery as its apparently considered the "safest" when breastfeeding.
I'd just like to enjoy this experience and not be feeling so down and anxious about everything.
How are you feeling with the dose you're taking?
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.